Blood Pressure Medications Cause Hair Loss

/ Blog / Blood Pressure Medications Cause Hair Loss

While medications are meant to treat a variety of health conditions, one of the most unwanted side effects of these is hair loss. And then there are also certain drugs that cause changes in hair texture and colour and contribute to excessive hair growth. Hair loss due to blood pressure medications or any other medication for that matter is known as drug-induced hair loss. Like any other type of hair loss, drug-induced hair loss also has a severe impact on the self-esteem of the individual.

The cycle of hair loss due to medications

The normal cycle of hair growth in the scalp is disrupted due to the drugs that are taken for treatment. The anagen phase ideally lasts about 2 to 6 years. Hair is growing during this period. When hair rests it is known as the telogen phase, which typically lasts for about three months. Hair falls out and is replaced by new hair at the end of the telogen phase. Basically, drug-induced hair loss comes in two types – anagen effluvium and telogen effluvium.

Blood Pressure Medications

Telogen Effluvium

One of the most common forms of hair loss, telogen effluvium often appears with 2 to 4 months after taking the drug. The hair follicles go into a resting phase earlier than scheduled. Between 30% to 70% more hair than usual, is lost in individuals afflicted with telogen effluvium.

Anagen Effluvium

Occurring during the anagen phase of the hair cycle, anagen effluvium is a type of hair loss that prevents the matrix cells from multiplying normally thereby arresting the formation of new hair. The hair loss also happens within a few weeks of ingesting drugs for cancer. Individuals lose all their hair on the head.

Drug-induced hair loss is also relative to the dosage of the drug, its type and an individual’s sensitivity towards it. It is, therefore, not uncommon for high blood pressure medications (also known as anti-hypertensives), such as beta-blockers, ACE inhibitors, and diureticsto cause hair loss.

Diagnosis of drug-induced hair loss

Medications taken by the individual is thoroughly assessed. The potential side effects of the drug are also discussed by the doctor. Before taking the drug, it is best to review its reaction with your pharmacist as well, to know what’s in store. Generally, chemical hair growth stimulators are administered as treatment modalities for drug-induced hair loss conditions.